compartment syndrome-did I cause it?

  1. Adult female pt came to ER c/o severe abd pain. Was triaged for same in ER day before - left R/T long wait time. Hx CRF, currently doing PD @ home, after assessing her I asked another nurse to start her IV (I was pretty busy w/ other pt's) she put a 20g in L wrist. Before doc had seen her I sent blood (drawn by other RN when IV started) for lab/blood cx. Also sent PD drainage for cx.

    After doc saw pt no other labs ordered. Pt given Demerol/Phenergan for pain, flushed w/ saline before & after and meds were diluted in 10cc to ease the burn.
    Labs came back - pt has peritonitis. Holding her as admit - waiting on room. Throughout day several doses Demerol/Phenergan given in same fashion as above. @ 1600 when pushing Demerol/Phenregan pt stated it burned. I stopped, asked her if it burned @ insertion site. She said "no, it burns all the way up my arm, the same as before". I flushed w/ 10cc of saline before continuing w/ meds to make sure no infiltration, then again flushing after. Site was not swollen nor any change in color.

    About 30 minutes later pt c/o pain at IV site. Swelling noted. Saline lock was removed, hand eleveted on two pillows and hot wet towels wrapped around hand. Re-check approx q 5 min each time re-apply new hot wet towel. Within 30 min hand started to swell, appeared like venous congestion. MD notified - charge nurse notified. I checked radial and ulnar pulses w/ vascular doppler and checked pulse oximetry on each finger (all was normal)also motor sensory was normal. Within approx 10 min MD in room and plastic surgeon consulted. Plastics doc shows up within about twenty minutes, by this time hand looks like crap - swollen blue/purple - loosing sensation, pulses still strong, motor still intact. Decision to take to OR for fasciotomy. I gave my manager full report within twenty minutes of pt going to OR.

    Next day I was called to meeting w/ administrative legal people - risk management - me and my manager. It was deemed a "Centinel Event" and we had a "Root Cause Analysis Meeting". Although this meeting was supposedly to "figure out what went wrong and prevent it from ever happening again", they were asking me things like "what is your experience, how many hours did you work that day, how many shifts in a row was this for you, what other type of pt's did you have that day, how busy was the ER?". It was a little intimidating and they nor I could come up with anything I could've done to prevent this - however my charting was picked to pieces. I chart a significant amount more than most of our ER nurses, I even make some of them chart more before they report off to me. Am I at risk here because of too little charted? Everything in this posting IS CHARTED.
    Last edit by Lynn RN ER TX on Apr 22, '04
    •  
  2. 105 Comments

  3. by   MelissaRN
    Actually I think that they were trying to research issues regarding staffing to me. It's well known fact that the more shifts worked back to back and overtime hours worked and patient to nurse ratios all contribute to "centinal events". I know that I'm much sharper and "with it" on my first night than I am on my 3rd or 4th night.
  4. by   SmilingBluEyes
    I bet it was the phenergan. No where I have worked allows us to give Phenergan IV anymore, even diluted. It is KNOWN well to cause phlebitis and local problems.
  5. by   RNPATL
    Lynn - I agree with Melissa. I have been involved in several RCA (Root Cause Analysis) meetings and there are many questions asked. The purpose of asking these questions is related to discovery of system related issues as well as policy driven problems. A facility that employs the use of the RCA (which all are suppose to now), are doing so to discover where the problem is. Conventional thought today is that people do not create the problems, rather poor systems create the problems.

    I have to say, in all my years in management, I have never run into a nurse that intentionally gave a wrong medication. There were reasons why it happened. Most of the time, the reason it happened was related to a system failure.

    RCA's are a great way to discover problems and fix them. It creates a safer environment for the patient as well as a safer practice environment for nurses.

    The last RCA I did was over a chemo drug that was given in error. The pharmacy had mixed the wrong drug and had labeled it with the correct drug's name. When the infusion (chemo) came to the floor, the RN certified chemo nurse did her double checks with another certified chemo nurse, then proceeded to hang the drug. The mistake was discovered by the pharmacy the next day when they were mixing the dose for that day. The tech about had a stroke when she realized that the mixture she made the day before was not the same mixture the pharmacist had made for that day. She immediately reported her findings and thankfully, the patient's life was spared.

    During the RCA - it was discovered that the way in which pharmacy was receiving their shipment of medications is what caused the error. Of course, the nurses were all freaked because they wanted to know how they could trust that the drugs mixed in the bag were really what was ordered. A new system was put into place, one that both the nurses and pharmacists agreeed too and as a result, there has never been another mixing error with chemo since. The RCA is really a great process and it leaves blame out of it so that people can solve the problems.
    Last edit by RNPATL on Apr 22, '04
  6. by   zacarias
    Lynn,

    I think you should be proud that you chart a lot because documentation is so important because of what happened to you.
    Please let us know if you know what happened to the lady. Did they indeed do a fasciotomy?
  7. by   FROGGYLEGS
    Quote from SmilingBluEyes
    I bet it was the phenergan. No where I have worked allows us to give Phenergan IV anymore, even diluted. It is KNOWN well to cause phlebitis and local problems.
    I didn't realize that some facilities weren't IV Phenergan any longer. That is interesting and more than a little scary for those of us who are still expected to.
    Last edit by FROGGYLEGS on Apr 23, '04
  8. by   KMSRN
    First of all it is "Sentinel" Event. Usually they are not looking to assign blame to one person, it is to investigate the process and see where improvements can be made to avoid a repeat occurance. It sounds like you did what you were supposed to do. Hopefully one thing that comes out of the root cause analysis is that demerol and especially demerol and phenergan are totally inappropriate for pain. A lot of places are trying to get rid of demerol except for GI procedures and limit how phenergan is given.
  9. by   renerian
    I have not done IV Phenergan in about 10 years for that reason. How is the client doing?

    renerian
  10. by   teeituptom
    we use promethazine all the time even though it can be so mean
  11. by   KMSRN
    Phenergan works well for a lot of people. It needs to be given correctly and I have seen many nurses push is fast and undiluted - hence the need to restrict it.
  12. by   SmilingBluEyes
    Phenergan in a heplock is really inappropriate. It's hard to dilute it sufficiently to make it safe. I used to only give it in an existing IV LINE, way up the line, diluted, or in the bag of fluid itself, and even THEN, some would complain of burning. Now, our facilities have BANNED IV Phenergan use in ANY case. It must be given IM. It must be a HUGE issue for this mandate to have come about in a whole group of facilities. Look into it. I know there were magazine articles about it in the past in Nursing or RN. But it's been a while. Giving phenergan IV just to be "mean" is really a dangerous way to go, Tom. Hope you are kidding.
  13. by   susanmary
    During the root cause analysis, the patient's visit to the ER the day before should have been addressed. An ESRD patient, on peritoneal dialysis, comes to the ER with complaints of severe abdominal pain. Obviously, she was symptomatic and I'd bet she had the vital signs and labs to back up the peritonitis. This was an emergency, and the fact that she left after waiting an extended period of time before being seen is a red flag to me.

    I don't know the facts of what else was going on the ER that day, the staffing, etc. -- but THIS should have also been addressed in the RCA. WHY would this patient not have been seen? How long was she there from the time she checked in until the time she left?

    Sorry for all of you. From the nurse who helped you by placing the site, the patient, and you - who is obviously struggling to figure the whole thing out. Hang in there and be kind to yourself. You sound like a very kind, competent nurse.
  14. by   ParrotHeadRN
    In the facility where I previously worked we were not allowed to give more than 12.5mg phenergan IVP. If we needed to give 25 mg, we had to mix it in 50 cc NS and hang it IVPB. Even if I am giving 12.5 and I have not administered to that pt before, I will hang it IVPB. And actually, the reason we started this was because we had a teenage pt go into resp arrest after receiving 25 mg Phenergan IVP. Phenergan is wondeful when appropriate and when used correctly, but I have seen it do terrible things as well. As for me, if I come into the ER with n/v GIVE ME PHENERGAN. For me it is a godsend. Just administer it correctly.

close